Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 169, NWS Des Moines, IA

July 22, 2025Clarke County, Madison County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2025, 7:21 PM CDT for Clarke County, Madison County, Warren County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2025, 7:21 PM CDT (00:21 UTC)
Expired
Jul 22, 2025, 8:00 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:44 PM CDT, 37 minutes earlier. Its key messages:

  • Warm and humid through this evening. A few thunderstorms possible from late this afternoon through tonight, with a Marginal Risk of severe weather in the form of isolated strong winds and perhaps a brief tornado or two.
  • Hot and humid again Wednesday, with Heat Index values peaking around 105 and a Heat Advisory in effect for the afternoon and evening.
  • Additional thunderstorms forecast late Wednesday through Wednesday night, with a Slight Risk of severe weather mainly in northwest Iowa, again in the form of strong winds.
Area forecast discussion, Jul 22, 6:44 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Tue Jul 22 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Warm and humid through this evening. A few thunderstorms
  possible from late this afternoon through tonight, with a
  Marginal Risk of severe weather in the form of isolated
  strong winds and perhaps a brief tornado or two.

- Hot and humid again Wednesday, with Heat Index values peaking
  around 105 and a Heat Advisory in effect for the afternoon and
  evening.

- Additional thunderstorms forecast late Wednesday through
  Wednesday night, with a Slight Risk of severe weather mainly
  in northwest Iowa, again in the form of strong winds.

&&

.DISCUSSION...
Issued at 203 PM CDT Tue Jul 22 2025

A large MCV (Mesoscale Convective Vortex) cast off by storms
over Kansas last night has been drifting northeastward over
southeast Nebraska this morning and entered far southwest Iowa
early this afternoon. While no precipitation has been observed
with this feature, it is readily apparent in satellite imagery
and weak radar returns and is spreading clouds into our forecast
area from the southwest. In a larger, synoptic sense a large
high pressure ridge over the southeastern U.S. extends its
influence over Iowa and neighboring states and has promoted warm
and very humid conditions today, with evapotranspiration-aided
dewpoints climbing into the 74-77 range across most of the area
at this time. However, rising temperatures have been restrained
by low cloud cover aided by the approaching MCV. This will hold
not only temperatures but heat index values in check this
afternoon and no expansion of the Heat Advisory in our far
southeast counties is anticipated.

As the MCV moves across primarily our western and then northern
counties later today into tonight, diurnal heating and
destabilization may allow for some thunderstorms to develop in
its vicinity. While such expectations are tempered by modest
capping/inhibition, at this time of year we are always leery of
such a pronounced vortex moving through during prime time. CAMs
have been having trouble resolving these features and
interactions and thus are showing considerable variability in
their convective solutions, however low POPs (20-30%) are
certainly justified through the evening. For any storms that do
form, deep-layer shear is quite limited and no organized severe
weather threat is foreseen, however, there are a couple of
possibilities for hazardous weather. First, very strong
instability has developed with SPC currently analyzing SBCAPE of
3000-5000 J/kg across most of our service area, and DCAPE of
around 1000 J/kg. This will support initially very strong
updrafts and an associated straight-line wind threat as
downdrafts occur. Second, 0-3 KM CAPE will increase to near 100
J/kg at times later this afternoon and some enhanced surface
vorticity and stretching potential is noted near the approaching
MCV, which will support weak funnel clouds during the developing
updraft stage of showers and storms. We will be closely
monitoring both of these possibilities through the evening, and
SPC is advertising a Marginal Risk of severe weather
accordingly.

While probability/coverage of any convection should diminish
after sunset, a low chance (~20%) will persist tonight mainly in
our north and northeast, closer to the departing MCV as well as
the periphery of the southeast U.S. ridge where less forcing
will be needed. By daytime Wednesday however, things should
really clear out with the ridge reasserting itself and more
sunshine. Somewhat deeper mixing/stronger surface winds around
15 MPH, along with stronger insolation, will support higher
temperatures rising into the lower 90s with dewpoints continuing
to hover around the mid-70s for much of the day. This will push
Heat Index values into the 103-107 range in many areas, and a
Heat Advisory is issued for Wednesday accordingly. By Wednesday
evening a low pressure trough will approach northwestern Iowa
and subsequently push southeastward across the state Wednesday
night and Thursday morning, temporarily ending the oppressive
heat. Scattered thunderstorms will accompany the passage of the
trough, with ample instability supporting another straight-line
wind threat that should be maximized in northwest Iowa and
diminish heading southeast as the night progresses and the
storms become more outflow-dominant.

The trough crossing Iowa Wednesday night/Thursday morning will
likely stall somewhere between central Iowa and northern
Missouri, wobbling over those areas for a couple of days before
finally clearing out around Saturday as another mid-level
impulse kicks through. During this couple of days showers and
thunderstorms will remain possible at times, but with generally
weak shear profiles and more limited instability, any severe
weather probabilities will be lower. Temperatures will also be
held a bit more in check during this period, with highs
generally in the mid to upper 80s Friday and Saturday.
Thereafter however, another deep-layer ridge building to our
west and southwest may place us within a proverbial "ring of
fire" scenario, as depicted by the 00Z EC and 12Z GFS runs, in
which temperatures will warm once again and periodic MCS's may
race across portions of the region. At this range the
predictability of such features is notoriously low, so we will
better assess such possibilities in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 638 PM CDT Tue Jul 22 2025

The primary aviation concern is thunderstorm potential early in
the period at sites. The storm potential may linger much of the
evening near KMCW/KALO. VFR conditions are expected to follow
with southerly wind mainly below 12 kts through early Wed
morning. Breezy to gusty south winds will develop from late
morning and into Wed afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Wednesday for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.
Heat Advisory until 7 PM CDT this evening for IAZ086-096-097.

&&

DISCUSSION...Lee
AVIATION...Donavon
Hazardous weather outlook, Jul 22, 2:41 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
241 PM CDT Tue Jul 22 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>085-092>095-231400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-
241 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated storms are expected through tonight. A few storms could
be briefly severe through this evening, with gusty winds and
possibly an isolated weak tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A heat advisory is in effect for the area Wednesday afternoon
through evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Thunderstorms will enter northwestern Iowa Wednesday evening and
move southeastward Wednesday night, persisting at intervals from
Thursday into Saturday. Initially severe weather will be possible
Wednesday evening into Wednesday night, mainly in northwestern
Iowa where the primary threat will be strong winds. From Thursday
into Saturday the overall threat of severe weather appears low,
but will be monitored in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated at this time.

IAZ086-096-097-231400-
Wapello-Appanoose-Davis-
241 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A heat advisory is in effect for the area through 7 PM today.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Isolated storms are possible (<20% chance) this afternoon. The
threat for severe weather remains low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A heat advisory is in effect for the area Wednesday afternoon
through evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Thunderstorm chances return at intervals from Thursday into
Saturday. The overall severe weather threat appears low, but will
be monitored in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not anticipated at this time.

In the hours before

Local storm report, Jul 22, 2:48 PM CDT, 4 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
248 PM CDT Tue Jul 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     Flash Flood      1 WNW Colfax            41.68N 93.25W
07/20/2025                   Jasper             IA   Emergency Mngr

            Delayed report. At least six to ten inches
            of water flowing through portions of the
            Jasper County fairgrounds. Several parked
            cars and campers flooded.

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:11 PM CDTSevere Thunderstorm WarningDMXDallas, Madison49 min
Jul 22, 8:02 PM CDTSpecial Weather StatementDMXDallas, Polk43 min
Jul 22, 9:09 PM CDTSpecial Weather StatementDMXStory51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.